MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25294
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported, during a ureteroscopy and laser lithotripsy, the glass portion from a cook® single-use holmium laser fiber was breaking off and splitting.The failure happened after the laser was fired 3 to 5 times and it was noticed on the screen.Another device of the same type with the same lot number was used and failed the same way.The procedure was not completed and the facility is having the patient return at a later date not yet rescheduled.They did not witness diminished output of the laser.Their standard settings were.8 and 8.A section of the device did not remain inside the patient¿s body and did not require any additional intervention due to this occurrence.
 
Additional Manufacturer Narrative
As reported, during a ureteroscopy and laser lithotripsy, the glass portion from a cook® single-use holmium laser fiber was breaking off and splitting.The failure happened after the laser was fired 3 to 5 times and it was noticed on the screen.Another device of the same type with the same lot number was used and failed the same way.The procedure was not completed and the facility is having the patient return at a later date not yet rescheduled.They did not witness diminished output of the laser.Their standard settings were.8 and 8.A section of the device did not remain inside the patient¿s body and did not require any additional intervention due to this occurrence.Investigation ¿ evaluation reviews of the complaint history, device history record, instructions for use, manufacturing instructions, and quality control procedures, as well as a visual inspection of the device were conducted during the investigation.Two devices were returned in open packaging with the labels to cook for investigation.Upon inspection some fraying was noted on the glass tips.On one of the devices the glass tip was completely broken.Review of laser fiber manufacturing document indicates all laser fiber inspected during manufacturing process to assure no breaks are present along the fiber length and green output from end of fiber creates a well-defined circle which also confirmed no damage along the fiber.There were no related nonconformances or historical complaints related to the complaint lot number.It was concluded that there is no evidence indicating that nonconforming products exists in house or in the field.A review of relevant manufacturing documents was conducted.There is no indication that a design or process related failure mode contributed to the reported event.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device is provided with instructions for use which state: warnings ¿ baskets, wire guides and other ureteroscopic accessories may be damaged by direct contact with the laser treatment beam.¿ do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.¿ fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions a number of different factors affect the life of any particular fiber, including: extended lasing at high power continuous lasing with the fiber tip in contact with tissue lasing with a contaminated or damaged proximal end improper handling poor laser beam alignment or focus never subject fiberoptics to sharp bends in handling, use, or storage.Always keep connector-end dry and free from contaminants.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Ferrule dust cap should stay attached when the fiber is not connected to the laser system.Do not use this laser fiber in the presence of flammable anesthetics or combustible materials.Do not exceed recommended power limits.Based on the available information, cook has concluded with no indication of a device defect prior to use, the laser fiber appearance is most likely due to laser fiber ¿burnback¿, a term used to describe when thermal energy congregates at the fiber tip and causes degradation.Tip degradation can occur during normal usage of the device, although certain parameters can increase the degree of degradation and speed at which it occurs including: distance from the tissue being lased, fiber core size, long/short pulse settings, and lasing for extended periods of time at maximum energy output per fiber size.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16344585
Report Number1820334-2023-00121
Device Sequence Number15174082
Product Code GEX
UDI-Device Identifier00827002252943
UDI-Public(01)00827002252943(17)250920(10)14965311
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K133788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/20/2025
Device Model NumberG25294
Device Catalogue NumberHLF-S273-HSMA
Device Lot Number14965311
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/13/2023
Initial Report FDA Received Date02/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/20/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown